Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 99, NWS Albany, NY

July 27, 2005Rensselaer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 27, 2005, 3:02 PM EDT for Rensselaer County, New York. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2005, 3:02 PM EDT (19:02 UTC)
Expired
Jul 27, 2005, 3:45 PM EDT
In force
43 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Rensselaer County, NY

The radar

The Albany radar (KENX), 49 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 3:10 PM EDTTSTM WND DMGWest Sand Lake, NYTREES DOWN BURDEN LAKE ROAD AND TREE DOWN ON RTE 150.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:10 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 271902
SVRALY
NYC083-271945-
/O.NEW.KALY.SV.W.0099.050727T1902Z-050727T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
302 PM EDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 345 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WEST SAND LAKE...
  OR ABOUT NEAR RENSSELAER...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERLIN AND 6 MILES SOUTH OF GRAFTON BY 315 PM EDT

LAT...LON 4259 7332 4256 7370 4267 7372 4269 7370
      4274 7368 4280 7330 4276 7328 4274 7326

$$
WRS
1 follow-up statement
000 
WWUS51 KALY 271926
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
323 PM EDT WED JUL 27 2005

NYC083-271945-
/O.CON.KALY.SV.W.0099.000000T0000Z-050727T1945Z/
RENSSELAER NY-
323 PM EDT WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EDT FOR
CENTRAL RENSSELAER COUNTY...

AT 318 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR TABORTON...OR ABOUT 13 MILES NORTHEAST OF 
NASSAU...MOVING EAST AT 30 MPH.

LAW ENFORCEMENT REPORTED NUMEROUS TREES AND WIRES DOWN ACROSS THE 
COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4259 7332 4256 7370 4267 7372 4269 7370
      4274 7368 4280 7330 4276 7328 4274 7326

$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:57 AM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 27, 10:57 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1057 AM EDT WED JUL 27 2005

.SHORT TERM (TONIGHT)...WILL REISSUE GRIDDED AND WORDED PRODUCTS TO
ACCOUNT FOR DROPPING THE SEVERE THUNDERSTORM WATCH...AND FOR
DROPPING THUNDERSTORMS FROM THE FORECAST FOR TONIGHT. CURRENT TEMPS
AND DEWPOINTS MUCH LESS THAN PREVIOUS HOURLY FORECASTS...SO HAVE
HAVE UPDATED GRIDS FOR CURRENT TEMPS AND DEWPOINTS AND
REINTERPOLATED INTO LATER TONIGHT.
&&

.HYDROLOGY...RIVER AND STREAM FLOW NEAR NORMAL FOR MID TO LATE
SUMMER. HEAVY DOWNPOURS LATE WEDNESDAY AFTERNOON MAY HAVE CAUSED
SOME SIGNIFICANT WITHIN BANK RISES ACROSS THE AREA...BUT HEAVY RAIN
HAS MOVED OUT AND NO FURTHER HYDRO PROBLEMS ANTICIPATED. AFTER THIS
EVENING...DRY WEATHER EXPECTED TO TAKE HOLD INTO EARLY NEXT WEEK
WITH RIVERS AND STREAMS RECEDING.
&&

.PREV DISCUSSION...

DISC...GIVEN THE IMPENDING SVR THREAT ENTIRE GRID PACKAGE HAS BEEN
UPDATED DAYS 1-8 BASED ON AVAILABLE GRIDS. MOSTLY FAIR WX BYND TNGT.
NEW HPC GUID IN EFP...SHORTER TERM BLEND OF ETA12 AND 06Z GFS. &&

SHORT TERM (TODAY AND TONIGHT)...SIG SVR THREAT S ZONES. SFC WV
ALONG CDFNT HAS ALLOWED WAA INTO SE ZNS AND WMSECTOR TO EXPAND NORTH
AND CLDS HAVE NOT SPREAD SOUTH MUCH THIS MRNG. SUN CONTINUES TO
DRIVE TEMPS TO HIGHS IN THE 80S OR LOW 90S SE...INCRG JET AT 850 AND
500 HPA...2500 CAPE AND MAGLENTA VALUE OF 1.24 SUGGEST A MJR SVR
RESPONSE TODAY. CDFNT WILL NOT MOVE S TILL AFTN AND EVNG. TSRA
LIKELY. SCT SUPERCELLS...AND LINES EXPECTED.  CAA WILL OVERSPREAD
RGN TONIGHT WITH MUCH LOWER TD AND CLEARING.
&&

LONG TERM (THURSDAY THROUGH TUESDAY)...
GEN 500 HPA TROFINESS OVER GRTLKS RGN WITH 500 HPA FLOW SW ACRS FCA.
SERIES OF SFC HIGHS MOVING ACRS S TIER CANADA WILL BRING GENERALLY
FAIR WX WITH NR OR BLW NORMAL TEMPS TO FCA AND MUCH LOWER RH. ONLY
CHC OF PCPN WILL BE CHC OF SHRA/TSRA WITH PASSING FRONT FRI NT AND
ANOTHER LATE MONDAY. SUNDAY NT AND MONDAY RETURN FLOW WILL BRING
WARMER MORE HUMID AMAS BACK INTO RGN. &&

AVIATION...VFR CONDITIONS WITH MVFR IN SHOWERS AND THUNDERSTORMS AND
POSSIBLY LOCALLY IFR WITH STRONGER CONVECTION. WITH PASSAGE OF FRONT
DRIER AND COOLER AIR WILL FILTER IN BUT FLOW WILL BE WEAK. MVFR FOG
WILL FORM OVERNIGHT. COLD FRONT GETS STALLED JUST OFF COAST AND
HIGHER PRESSURE BUILDS INTO REGION THURSDAY.
&&

HYDROLOGY...RIVER AND STREAM FLOW NEAR NORMAL FOR MID TO LATE
SUMMER. PRECIPITABLE WATER VALUES REMAIN VERY HIGH THROUGH LATE THIS
AFTERNOON WITH VALUES UP TO 2 INCHES. HEAVY DOWNPOURS WILL
CONVECTION. STORMS WILL MOVE BUT MAY TRAIN WHICH WOULD LEAD TO
LOCALIZED MINOR FLOODING. SHARP RISES ON STREAMS AND CREEKS. LARGER
RIVERS MAY SEE SOME INCREASES IN FLOW BUT SHOULD REMAIN WELL WITHIN
THEIR BANKS. AFTER TODAY DRY WEATHER EXPECTED TO TAKE HOLD INTO
EARLY NEXT WEEK WITH RIVERS AND STREAMS RECEDING.
&&

ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SNYDER/AMBERGER
Hazardous weather outlook, Jul 27, 1:22 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
122 PM EDT WED JUL 27 2005

CTZ001-013-MAZ001-025-NYZ041-043-047>054-058>061-063>066-084-
VTZ013>015-281100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WASHINGTON NY-SCHOHARIE NY-SOUTHERN BERKSHIRE MA-
SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-
WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-
WESTERN ULSTER NY-WESTERN WINDHAM VT-
122 PM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL REGION...LAKE
GEORGE SARATOGA REGION...THE MID HUDSON VALLEY AND WESTERN NEW
ENGLAND.

.DAY ONE...

SEVERE THUNDERSTORM WARNING 692 IN EFFECT UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD.

IN MASSACHUSETTS...
BERKSHIRE.

IN NEW YORK...
ALBANY...COLUMBIA...DUTCHESS...GREENE...RENSSELAER...SCHENECTADY...UL
STER...SARATOGA...SCHOHARIE.

IN VERMONT...
WINDHAM AND BENNINGTON.

NYZ032-033-038>040-042-082-083-281100-
HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN WARREN NY-SOUTHEAST WARREN NY-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-
122 PM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY AND WESTERN
AND SOUTHERN ADIRONDACKS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE. ANY STORMS THAT DEVELOP WILL MOVE
NORTHEAST AT 30 MPH. THE MAIN THREAT FROM THESE STORMS WILL BE
TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:53 PM EDTSevere Thunderstorm WarningALYSchoharie26 min
Jul 27, 4:13 PM EDTSevere Thunderstorm WarningALYColumbia47 min
Jul 27, 4:50 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster40 min
Jul 27, 5:33 PM EDTSevere Thunderstorm WarningALYDutchess57 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.